Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 52, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 22, 2010, 4:03 PM EDT for 5 counties in Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2010, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 22, 2010, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:00 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 22, 4:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU JUL 22 2010
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(400 PM EDT THU JUL 22 2010)
A FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH SATURDAY
LEADING TO THUNDERSTORMS WITH HEAVY RAIN AT TIMES. SOME OF THE
STORMS COULD BE SEVERE. A DRIER AIRMASS ARRIVES SUNDAY INTO MONDAY.
&&
.SHORT TERM...(400 PM EDT THU JUL 22 2010)
(TONIGHT THROUGH SATURDAY NIGHT)
THE MAIN CHALLENGE DEALS WITH THE RISK FOR HEAVY RAIN AND SEVERE
WEATHER THROUGH SATURDAY.
INITIAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK THROUGH
SOUTHERN LOWER MI THROUGH 6 PM. FAVORABLE DEEP LAYER SHEAR EXISTS
AND INSTABILITY HAS INCREASED. NEXT A LOW LEVEL JET DEVELOPS IN
WISCONSIN AND MOVES INTO LOWER MI TONIGHT. THIS FEATURE WILL RAISE
THE RISK FOR SEVERE STORMS. ALOFT UPPER LEVEL DIVERGENCE WILL VENT
THE STORMS AND DEEP LAYER SHEAR IS MARGINALLY SUPPORTIVE OF
ORGANIZED CONVECTION. INSTABILITY REMAINS FAVORABLE FOR STRONGER
CONVECTION AND THIS WILL ALLOW FOR SOME OF THE STORMS TO BE SEVERE.
HOW ORGANIZED THE SEVERE WEATHER BECOMES DEPENDS ON THE EVOLUTION OF
THE CONVECTION AND HOW IT MODIFIES THE ENVIRONMENT.
PERHAPS A BREAK IN THE STRONGER CONVECTION ON FRIDAY AS THE FORCING
BECOMES WEAKER...BUT SATURDAY HAS A MUCH STRONGER UPPER SYSTEM
MOVING THROUGH. DEEP LAYER SHEAR BECOMES STRONGER AND INSTABILITY
COULD BECOME SUPPORTIVE OF WIDESPREAD SEVERE WEATHER.
&&
.LONG TERM...(400 PM EDT THU JUL 22 2010)
(SUNDAY THROUGH THURSDAY)
HIGH PRESSURE WILL BUILD IN AND PRODUCE FAIR AND LESS HUMID WX
SUNDAY AND MONDAY. TEMPS WILL UNDERGO A MODERATING TREND AND IT WILL
ALSO TURN MORE HUMID FOR THE MIDDLE OF NEXT WEEK AS FLOW BECOMES
SOUTHERLY ON THE BACK SIDE OF THE HIGH PRESSURE RIDGE. THIS IN
CONJUNCTION WITH A LOW PRESSURE SYSTEM MOVING IN FROM THE WNW WILL
BRING A CHC OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.
&&
.AVIATION...(100 PM EDT THU JUL 22 2010)
A LARGE AREA OF RAIN OVER SOUTHERN AND CENTRAL LAKE MI WILL CONTINUE
TO MOVE EAST AND SHOULD IMPACT ALL THE TAF SITES THIS AFTN. A COUPLE
OF WEAK ISOLATED THUNDERSTORMS ARE NOTED ESE OF MILWAUKEE... BUT
THEY WILL GRADUALLY DIMINISH AS THEY DRIFT FURTHER TO THE EAST DUE
TO THE LACK OF INSTABILITY ACROSS OUR AREA. HOWEVER CONDITIONS
SHOULD GRADUALLY TRANSITION FROM VFR INTO THE MVFR FLIGHT CATEGORY
AT ALL TAF SITES THIS AFTN AND EVE AS RAIN AND LOWER CLOUDS MOVE IN.
THUNDERSTORMS WILL DEVELOP LATE THIS EVENING AND OVERNIGHT AS THE
NOCTURNAL LOW LEVEL JET KICKS IN AND MOISTURE AND INSTABILITY RAMP
UP. FOR NOW WE WILL HAVE TSTORMS FCST IN THE VICINITY OF ALL TAF
SITES IN THIS TIME FRAME. MAINLY MVFR CONDITIONS ARE EXPECTED AT ALL
TAF SITES OVERNIGHT... BUT BRIEF REDUCTIONS INTO THE IFR OR LIFR
FLIGHT CATEGORY ARE POSSIBLE WITH THE STRONGEST STORMS WITH
POTENTIAL FOR LOCALLY VERY HEAVY RAINFALL. THERE SHOULD BE A LULL IN
RAIN AND TSTORM ACTIVITY LATER FRIDAY MORNING BEFORE INSTABILITY
REALLY RAMPS UP FRIDAY AFTERNOON.
&&
.MARINE...(400 PM EDT THU JUL 22 2010)
BASED ON THE INCREASING WINDS AND WAVES TONIGHT...MAINTAINED THE
SMALL
CRAFT ADVISORY...THAT WILL LAST INTO FRI AFTERNOON. WINDS AND WAVES
LIKELY TO BE HAZARDOUS FOR SMALL CRAFT PLUS CURRENTS STRONGER DUE TO
THESE CONDITIONS. SO RIP CURRENT RISK LIKELY TO BE HIGH.
&&
.HYDROLOGY...(400 PM EDT THU JUL 22 2010)
DECIDED TO GO WITH A FLASH FLOOD WATCH THROUGH TONIGHT FOR MUCH OF
MY WRN COUNTIES. HIGH PRECIPITABLE WATER AIRMASS WAS MOVING INTO
THE REGION. LOW LEVEL JET IN WISCONSIN WILL STRENGTHEN AND MOVE
INTO WRN LOWER MI TONIGHT. THIS WILL LEAD TO STRONGER MOISTURE
TRANSPORT AND CONVERGENCE OVER THE WATCH AREA TONIGHT. THE CELLS
COULD REPEAT OVER THE SAME AREA FOR A COUPLE OF HOURS...LEADING TO
EXCESSIVE RAINFALL. EFFICIENT RAINFALL EXPECTED GIVEN THE DEEP WARM
LAYER.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....FLASH FLOOD WATCH THROUGH TONIGHT NORTHWEST OF A LINE FROM
VAN BUREN COUNTY TO ISABELLA COUNTY.
LM....SMALL CRAFT ADVISORY LATER TONIGHT INTO FRIDAY.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: LAURENS
AVIATION: LAURENS
MARINE: MJS
HYDROLOGY: MJSHazardous weather outlook, Jul 22, 11:00 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT THU JUL 22 2010 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1100 AM EDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE INTO SOUTHWEST LOWER MICHIGAN LATE THIS AFTERNOON. THERE IS A SLIGHT RISK A FEW STORMS COULD GET CLOSE TO SEVERE LIMITS DURING THE EARLY EVENING AS THE WARM FRONT PUSHES INTO THE AREA. THIS WOULD MOSTLY BE IN THE FORM OF DAMAGING WIND GUSTS. THE GREATEST CONCENTRATION OF RAIN AND THUNDERSTORMS WOULD ACTUALLY BE NEAR AND NORTH OF ROUTE 10 BETWEEN 6 PM AND ABOUT MIDNIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE IN THAT AREA. LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS WOULD BE THE LARGEST HAZARD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY BUT THE FRONT IS EXPECTED TO BE STALLED OVER NORTHERN LOWER MICHIGAN DURING FRIDAY. THE CLOSER ONE GETS TO THE FRONT FRIDAY... THE HIGHER THE CHANCES OF SEEING A THUNDERSTORM. IT WOULD NOT BE OUT OF THE QUESTION AN ISOLATED DAMAGING WIND GUST WOULD OCCUR FROM THE STRONGEST STORMS FRIDAY AFTERNOON. THIS WOULD NOT BE A WIDESPREAD EVENT. MOST LOCATIONS MAY NOT EVEN SEE RAIN FRIDAY DURING THE DAY. HOWEVER WITH THE WARM FRONT NORTH OF ROUTE 10 FRIDAY HOT AND HUMID AIR WILL MOVE INTO THE AREA. AFTERNOON TEMPERATURES SHOULD BE NEAR 90 DEGREES AND WITH DEW POINTS IN THE MID 70S THE HEAT INDEX VALUES COULD REACH INTO THE DANGER CATEGORY... OVER 100 DEGREE FOR SEVERAL HOURS. THIS WOULD INCREASE THE RISK OF HEAT STROKE FOR ANYONE HAVING TO WORK OUTSIDE FRIDAY AFTERNOON. THE PASSAGE OF THE COLD FRONT SATURDAY EVENING WILL TOUCH OFF STRONG TO SEVERE STORMS DURING THE MID TO LATE AFTERNOON. DAMAGING WINDS... VERY HEAVY RAINFALL WITH LOCAL FLOODING OF POOR DRAINAGE AREAS BEING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY. LMZ844>849-230915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1100 AM EDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS WILL BECOME STRONG OUT OF THE SOUTHEAST LATER THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THIS MAY LEAD TO WAVE HEIGHTS BEING HAZARDOUS TO SMALL WATER CRAFT AND INCREASE THE THREAT OF RIP CURRENTS. THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS WILL MOVE THROUGH THE NEAR SHORE WATERS LATE THIS AFTERNOON INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTHWEST WINDS WILL SLOWLY DECREASE FRIDAY AFTERNOON HOWEVER UNTIL THEN WINDS AND WAVES MAY BE STRONG ENOUGH TO BE A HAZARD TO SMALL WATER CRAFT. AN INCREASED RISK FOR RIP CURRENTS WILL EXIST ON FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TOO. THE PASSAGE OF A STRONG COLD FRONT SATURDAY EVENING IS EXPECTED TO TOUCH OFF STRONG TO SEVERE STORMS WITH GUSTY WINDS AND INCREASED WAVE HEIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY. WDM MJS
In the hours before
Special weather statement, Jul 22, 2:47 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT THU JUL 22 2010
MIZ064-221945-
ALLEGAN-
247 PM EDT THU JUL 22 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SAUGATUCK...MOVING EAST AT
40 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GANGES... SAUGATUCK STATE PARK...
DOUGLAS... GLENN... SAUGATUCK...
PULLMAN... FENNVILLE... HAMILTON...
BURNIPS... ALLEGAN... HOPKINS...
DORR... MOLINE... BRADLEY...
SHELBYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4255 8625 4257 8624 4262 8625 4265 8624
4270 8622 4275 8558 4244 8566 4249 8626
TIME...MOT...LOC 1847Z 274DEG 33KT 4259 8631
TJTLocal storm report, Jul 22, 4:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HEAVY RAIN 3 SW KENTWOOD 42.87N 85.63W
07/22/2010 M1.37 INCH KENT MI OFFICIAL NWS OBS
90 MINUTE TOTAL
&&
GWETZELThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:46 AM EDT | Small Craft Advisory | GRR | 30 hr | |
| Jul 22, 2:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| Jul 22, 2:47 PM EDT | Special Weather Statement | GRR | Allegan | 58 min |
| Jul 22, 4:05 PM EDT | Flash Flood Watch | GRR | Allegan, Clare, Isabella, Kent, Lake, Mason and 8 more | 12 hr |
| Jul 22, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo, Van Buren | 52 min |
| Jul 22, 4:25 PM EDT | Tornado Warning | GRR | Barry, Calhoun, Kalamazoo | 35 min |
| Jul 22, 4:41 PM EDT | Tornado Warning | GRR | Calhoun, Kalamazoo | 49 min |
| Jul 22, 5:12 PM EDT | Areal Flood Advisory | GRR | Calhoun, Kalamazoo | 8 hr |
| Jul 22, 5:14 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 46 min |
| Jul 22, 5:42 PM EDT | Tornado Warning | GRR | Calhoun, Jackson | 29 min |
| Jul 22, 5:56 PM EDT | Areal Flood Advisory | GRR | Jackson | 6 hr |
| Jul 22, 7:07 PM EDT | Special Marine Warning | GRR | 83 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.